You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that last night. So you begin thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your memory, hearing that certain medicines were connected with reports of tinnitus. Could aspirin be one of those medications? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has linked tinnitus symptoms with countless medicines. But what is the truth behind these rumors?
It’s commonly believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:
- Tinnitus is a fairly common affliction. More than 20 million individuals deal with recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Enough individuals will start taking medicine around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously think that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
- Starting a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
Which Medicines Can Trigger Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are known to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Medication For High Blood Pressure
When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you may normally come across.
Aspirin Can Trigger Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Normally, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by regular headache doses. Here’s the good news, in most instances, when you quit taking the large dosages of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medications. And the interaction between some mixtures of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best plan.
That being said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.